New Jersey, 2010

Rip Currents in New Jersey, August 28 to 29, 2010

August 28 to 29, 2010 · NWS PHI · 4 events in 4 counties and zones

Swells associated with Hurricane Danielle caused rougher surf and enhanced rip currents on the 28th and 29th along the New Jersey shore. There were hundreds of rescues and three reported injuries.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Swells associated with Hurricane Danielle caused rougher surf and enhanced rip currents on the 28th and 29th along the New Jersey shore. There were hundreds of rescues and three reported injuries. Many beaches were closed and most others had bathing and boogieing restrictions. In Ocean City (Cape May County), two children and one adult were injured on the 28th. There were over 100 rescues during the two day period. In Ocean County, there were about 50 ocean rescues in Long Beach Township and about 60 around Barnegat Light. In Monmouth County, there were 110 rescues performed in Manasquan, 20 swimmers had to be rescued at one time. Water rescues also occurred at Spring Lake and Bradley Beach. Waves at Sea Girt reached 6 to 8 feet on the 28th and 4 to 6 feet on the 29th. Swells subsided on the 30th and far fewer rescues and bathing restrictions were in place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 28, 1:16 AM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 28, 1:16 AM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
216 AM EDT SAT AUG 28 2010

.SYNOPSIS...
A LARGE AREA OF HIGH PRESSURE CENTERED OVER WESTERN PENNSYLVANIA
EARLY THIS MORNING WILL MOVE SLOWLY SOUTHEAST THROUGH THE WEEKEND
AND INTO THE MIDDLE OF NEXT WEEKEND. HEAT WILL RETURN SUNDAY AND
CONTINUE THROUGH THE MIDDLE OF NEXT WEEK...THOUGH HUMIDITY LEVELS
WILL NOT BE OPPRESSIVE. A WEAK COLD FRONT MAY APPROACH THE REGION
THURSDAY OR FRIDAY.

&&

.NEAR TERM /THROUGH TODAY/...
CLEAR SKIES ACROSS THE FORECAST AREA EARLY THIS MORNING AS SURFACE
HIGH PRESSURE BUILDS EAST FROM WESTERN PENNSYLVANIA AND MID LEVEL
RIDGING APPROACHES FROM THE WEST. A FAIRLY SHARP MID LEVEL SHORT
WAVE PASSING NORTH OF THE AREA IS TAKING ITS CIRRUS WITH IT. THE
AIRMASS IS VERY DRY...AND AS SUCH THE CONVECTIVE TEMPERATURES LOOK
OUT OF REACH.

THE NORTHERLY GRADIENT SHOULD BACK OFF THIS AFTERNOON...AND ALLOW A
SEA BREEZE TO DEVELOP ALONG THE COAST. 850 MB TEMPERATURES LOOK TO
BE NEAR 12 CELSIUS TODAY...AND THIS SUPPORTS HIGHS IN THE MID 80S
AWAY FROM THE INFLUENCE OF SEA BREEZE. THIS IS IN LINE WITH THE MOS
BLEND FOR HIGHS TODAY.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
THE SURFACE GRADIENT SHOULD SNAP BACK TO NORTH TONIGHT...BUT WINDS
SHOULD BE LIGHT IN ALL AREAS. WITH THE MID LEVEL RIDGE BUILDING
TONIGHT...WOULD EXPECT LITTLE IN THE WAY OF CLOUDS. THE DRY AIRMASS
IN PLACE WOULD SUPPORT GOOD RADIATIONAL COOLING FOR MOST PLACES
OUTSIDE OF THE URBAN AREAS. THIS WOULD SUGGEST THAT THE SLIGHTLY
COOLER GFS MOS NUMBERS LOOK BETTER FOR LOWS TONIGHT. THE AIRMASS MAY
STILL BE TOO DRY FOR A MENTION OF FOG.

THE HEAT COMES BACK SUNDAY...WITH MID LEVEL HEIGHTS REACH 5940
METERS AND LASTING INTO EARLY NEXT WEEK. THE GFS MOS NUMBERS MAY BE
A TAD TOO HIGH FOR SUNDAY AFTERNOON...AS 850 MB TEMPERATURES DO NOT
QUITE SUPPORT THOSE HIGHS. GENERALLY WENT WITH A MOS BLEND FOR HIGHS
SUNDAY...AND LOWS SUNDAY NIGHT. AGAIN...WITH THE MID LEVEL RIDGE
SITTING NEARLY OVERNIGHT SUNDAY INTO EARLY NEXT WEEK...NOT EXPECTING
TO SEE MUCH IN THE WAY OF CLOUDS THROUGH THE PERIOD.

THE HOTTEST DAY OF THE STRETCH APPEARS TO BE MONDAY. 850 MB
TEMPERATURES NEAR 20 CELSIUS WOULD SUPPORT MID 90S FOR A GOOD
PORTION OF THE AREA (AWAY FROM A SEA BREEZE). THIS IS CLOSE TO THE
BLEND FOR MONDAY...AND ARE EXPECTED FOR HIGHS. DESPITE HIGHS IN THE
MID 90S...NOT EXPECTING ANY HEAT HEADLINES AS DEW POINTS SHOULD STAY
IN THE UPPER 50S AND LOWER 60S. DEW POINTS THIS LOW WOULD PRODUCE
APPARENT TEMPERATURES EQUAL TO OR JUST BELOW THE ACTUAL AIR
TEMPERATURES.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AGREEMENT AMONG THE MODELS STARTS TO BREAK DOWN TOWARD THE END OF
THE PERIOD AND THEN ENSEMBLES ARE INCREASINGLY RELIED UPON. THE
UPSHOT IS THAT THE EASTERN WARM CORE HIGH DOMINATES THE BULK OF
THE PERIOD. IT ULTIMATELY MAY WELL BEGIN TO BREAK DOWN BUT MAINLY
WE STILL ARE FORECASTING A HOT DRY LONG TERM...BUT NOT LIKELY TO
BE OPPRESSIVELY HOT. THE AIR WILL BE SUFFICIENTLY DRY /UNTIL
PERHAPS THE END OF THE PERIOD/ TO ALLOW MORE COOLING AT NIGHT THAN
TENDS TO OCCUR DURING STRETCHES OF HOT WEATHER.

MAINTAINED CONTINUITY ON POCONOS THUNDER RISK THU/THU NIGHT.

MEANWHILE...THE BLOCKING HIGH KEEPS TROPICAL SYSTEMS BLOCKED FAR
TO OUR EAST THROUGH NEXT FRIDAY WITH PERIODIC INCREASE OF RIP
CURRENTS THE PRIMARY IMPACT HERE.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

HIGH PRESSURE CENTERED JUST TO THE WEST OF OUR TAF SITES WILL
PROVIDE GENERALLY CLEAR SKIES AND UNRESTRICTED VISIBILITIES OVER THE
WEEKEND AND INTO EARLY NEXT WEEK. THE EXCEPTION WOULD BE SOME LIGHT
AND BRIEF GROUND FOG AROUND SUNRISE FOR ONE OR TWO OF THE RURAL TAF
SITES...SUCH AS KRDG.

OTHERWISE...NORTHWEST TO NORTH WINDS LESS THAN 10 KNOTS WILL BE ON
TAP FOR THIS MORNING...WITH WINDS BACKING TO SOUTHWEST AND EVEN
SOUTH LATER THIS AFTERNOON. A SEA BREEZE IS EXPECTED FOR KACY BY
EARLY OR MID AFTERNOON...BUT INLAND PROGRESS IS EXPECTED TO BE
LIMITED. WINDS SHOULD AGAIN BE LIGHT TONIGHT...PERHAPS TRENDING MORE
WESTERLY FOR KPHL AFTER MIDNIGHT.

OUTLOOK...
HIGH PRESSURE AND GENERAL VFR CONDITIONS ARE FORECAST FOR SUNDAY
THROUGH WEDNESDAY.

&&

.MARINE...
HIGH PRESSURE WILL CONTINUE TO INFLUENCE OUR MARINE AREA TODAY
THROUGH WEDNESDAY. WIND SPEEDS ARE FORECAST TO REMAIN BELOW SMALL
CRAFT ADVISORY CRITERIA.

LONG PERIOD SWELL FROM DISTANT HURRICANE DANIELLE WAS JUST BEGINNING
TO REACH THE COASTAL WATERS OF DELAWARE AND NEW JERSEY EARLY THIS
MORNING...AND IS EXPECTED TO AFFECT OUR REGION TODAY INTO MONDAY.
DESPITE EXPECTED 5 FOOT SWELL TONIGHT AND SUNDAY...A SMALL CRAFT
ADVISORY WILL NOT BE ISSUED AS THE PERIOD WILL BE LONG ENOUGH TO
PREVENT MUCH OF A HAZARD. THE EXCEPTION WILL BE ROUGH CONDITIONS IN
AND AROUND THE INLETS...OR NEAR JETTIES AND GROINS.

THERE MAY BE A BRIEF RESPITE FROM THE SWELL LATER MONDAY INTO
TUESDAY. THE LONG PERIOD SWELL FROM TROPICAL SYSTEM EARL SHOULD
BEGIN TO ARRIVE TUESDAY NIGHT OR WEDNESDAY.

&&

.RIP CURRENTS...
LONG PERIOD SWELL FROM DISTANT HURRICANE DANIELLE WAS JUST BEGINNING
TO REACH THE COASTS OF DELAWARE AND NEW JERSEY EARLY THIS MORNING...
WITH A VERY LONG PERIOD OF 15 SECONDS NOTED AT BUOY 44009. THIS IS
EXPECTED TO AFFECT OUR REGION INTO MONDAY. THERE WILL BE A MODERATE
RISK OF RIP CURRENTS TODAY. THE MODERATE RISK WILL LIKELY EXTEND TO
SUNDAY AND MONDAY AS WELL...BUT MAY CLIMB INTO THE HIGH RANGE MAINLY
FOR NEW JERSEY DEPENDING ON JUST HOW LONG THE SWELL PERIOD IS.

THERE MAY BE A BRIEF RESPITE FROM THIS LONG PERIOD SWELL FROM LATE
MONDAY INTO TUESDAY. THE SWELL FROM TROPICAL SYSTEM EARL SHOULD
BEGIN TO ARRIVE TUESDAY NIGHT OR WEDNESDAY.

&&

.CLIMATE...
THE MONTH OF AUGUST CONTINUES TO PROJECT TOP 10 WARMEST ON RECORD
WITH THE PERIOD OF RECORD DATING BACK TO 1873.

USING TODAYS HIGH/LOW AS ISSUED IN THE 530 PM PLUS THE 4PM/27 CCFPHI
LOW/HIGH FOR THE REST OF THE MONTH... THE MONTH SHOULD AVERAGE
WITHIN 2 TENTHS OF 78.8 DEGREES WHICH WOULD BE TIED FOR NINTH
WARMEST ON RECORD FOR AUGUST... IMMEDIATELY AHEAD OF THE 78.4 IN
1938 AND TIED WITH THE 78.8 IN 1973. EIGHTH WARMEST WAS 78.9 IN 1993

ALL TIME WARMEST AUGUST FOR PHL WAS 80.0 IN 1980.

WITH A HEAT WAVE PROBABLE TO BEGIN SUNDAY AFTERNOON...THE MONTHLY
TOTAL OF 90+ DAYS AT PHL IS 9 AS OF TODAY AND WILL PROBABLY RISE
TO 12 BY THE END OF THE MONTH. MORE THAN TWICE THE NORM OF ABOUT 5
BUT FAR FROM THE RECORD OF 17 IN THE YEARS 1980 AND 1995.

THE SEASONAL TOTAL BY THE TIME AUGUST IS COMPLETED SHOULD BE 48
DAYS. NORMAL THROUGH AUGUST FOR PHL IS 19 AND ENTIRE SEASONAL NORM
IS ABOUT 20.6. THE RECORD FOR THE ENTIRE SEASON IS 53 IN 1991.

FOR KACY...POSSIBLY ON THE VERGE OF EQUALING A RECORD FOR
FREQUENCY OF DAYS 90 OR HIGHER.

IN AUGUST 8 SO FAR.. AND BY THE END OF THE MONTH IT SHOULD 11. RECORD
IS 11 DAYS SET IN 1988...2002 AND 2007. THE SEASON TO DATE 38...BY THE
END OF THE PROBABLE 5 DAY HEAT WAVE... 43. THE RECORD 43 SET IN
1983.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...HAYES
NEAR TERM...HAYES
SHORT TERM...HAYES
LONG TERM...DRAG
AVIATION.../
MARINE.../
RIP CURRENTS.../
CLIMATE...DRAG
Hazardous weather outlook, Aug 28, 1:53 AM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
253 AM EDT SAT AUG 28 2010

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-290700-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
253 AM EDT SAT AUG 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-290700-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
253 AM EDT SAT AUG 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

LONG PERIOD SWELLS FROM DISTANT HURRICANE DANIELLE WILL AFFECT THE
COASTS OF DELAWARE AND NEW JERSEY TODAY AND TONIGHT. BECAUSE OF
THIS...THERE IS A MODERATE RISK OF RIP CURRENTS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LONG PERIOD SWELLS FROM DISTANT HURRICANE DANIELLE WILL AFFECT THE
COASTS OF DELAWARE AND NEW JERSEY INTO MONDAY. THERE WILL LIKELY
BE A MODERATE RISK OF RIP CURRENTS DURING THAT TIME PERIOD.

THERE MAY BE A BRIEF RESPITE FROM LATE MONDAY INTO TUESDAY. THE LONG
PERIOD SWELLS FROM TROPICAL SYSTEM EARL SHOULD BEGIN TO ARRIVE ON
TUESDAY NIGHT OR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-290700-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
253 AM EDT SAT AUG 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 rip current. Local standard time, as filed.

Rip Current, Eastern Atlantic

When
August 28, 5:00 AM EST to August 29, 11:00 PM EST
Where
Eastern Atlantic forecast zone
Reported by
Newspaper
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Rip Current, Eastern Monmouth

When
August 28, 5:00 AM EST to August 29, 11:00 PM EST
Where
Eastern Monmouth forecast zone
Reported by
Newspaper
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Rip Current, Eastern Ocean

When
August 28, 5:00 AM EST to August 29, 11:00 PM EST
Where
Eastern Ocean forecast zone
Reported by
Newspaper
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Rip Current, Eastern Cape May

When
August 28, 5:00 AM EST to August 29, 11:00 PM EST
Where
Eastern Cape May forecast zone
Injuries
3 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256738, 256739, 256740, 256741.